Alert archive / California / Tornado Warnings in 2019

Tornado Warning 7, NWS Hanford, CA

March 27, 2019Madera County, Mariposa County, California

NWS Hanford, CA issued this tornado warning at Mar 27, 2019, 5:57 PM PDT for Madera County, Mariposa County, California. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2019, 5:57 PM PDT (00:57 UTC)
Expired
Mar 27, 2019, 6:30 PM PDT
In force
33 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Madera County, CA, Mariposa County, CA

The radar

The San Joaquin Valley radar (KHNX), 118 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 6:00 PM PDTFUNNEL CLOUD10 Se Cathys Valley, CAABC30 SENT IMAGERY OF FUNNEL CLOUD FROM VIEWER LOCATED NORTH OF RAYMOND, CALIFORNIA AT 6 PM PDT. LOCATION OF FUNNEL CLOUD ESTIMATED BY RADAR VELOCITY DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 1.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2019-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2019-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WFUS56 KHNX 280057
TORHNX
CAC039-043-280130-
/O.NEW.KHNX.TO.W.0007.190328T0057Z-190328T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Joaquin Valley CA
557 PM PDT WED MAR 27 2019

The National Weather Service in Hanford CA has issued a

* Tornado Warning for...
  South central Mariposa County in central California...
  Central Madera County in central California...

* Until 630 PM PDT.

* At 557 PM PDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located 9
  miles southwest of Bootjack, or 22 miles southwest of Yosemite
  South Entrance, moving east at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Mariposa and central Madera Counties, including the
  following locations... Metcalf Gap, Ahwahnee and Mariposa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3725 12005 3742 12010 3754 11973 3728 11964
TIME...MOT...LOC 0057Z 255DEG 18KT 3736 11999 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

jdb
2 follow-up statements
305 
WWUS56 KHNX 280116
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
616 PM PDT WED MAR 27 2019

CAC039-043-280130-
/O.CON.KHNX.TO.W.0007.000000T0000Z-190328T0130Z/
Mariposa CA-Madera CA-
616 PM PDT WED MAR 27 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR SOUTH
CENTRAL MARIPOSA AND CENTRAL MADERA COUNTIES...

At 614 PM PDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located near
Bootjack, or 16 miles southwest of Yosemite South Entrance, moving
east at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation. Trained spotter reported a wall 
         cloud with warned storm. Another strong storm is moving 
         into the warned area and is increasing in intensity 5 
         miles east of LeGrand. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Oakhurst, Bootjack, Mariposa, Ahwahnee and Metcalf Gap. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3725 12005 3742 12010 3754 11973 3728 11964
TIME...MOT...LOC 0114Z 255DEG 18KT 3738 11989 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
JDB
000 
WWUS56 KHNX 280123
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
623 PM PDT WED MAR 27 2019

CAC039-043-280131-
/O.EXP.KHNX.TO.W.0007.000000T0000Z-190328T0130Z/
Mariposa CA-Madera CA-
623 PM PDT WED MAR 27 2019

...THE TORNADO WARNING FOR SOUTH CENTRAL MARIPOSA AND CENTRAL MADERA
COUNTIES WILL EXPIRE AT 630 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3725 12005 3742 12010 3754 11973 3728 11964
TIME...MOT...LOC 0121Z 255DEG 18KT 3738 11990 

$$

JDB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Mar 27, 3:39 PM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 27, 3:39 PM PDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
339 PM PDT Wed Mar 27 2019

.SYNOPSIS...A storm system will bring rain and higher elevation
snow to the Sierra tonight with isolated to scattered showers
elsewhere. Dry weather is expected Thursday through the weekend
with a day to day warming trend.

&&

.DISCUSSION...A strong southwesterly flow aloft resides over the
central California interior today. An upper level disturbance
embedded in this flow brought precipitation into the CWA mainly
north of Kern county earlier today. This precipitation has since
moved out of the valley and into the Sierra and is falling as snow
at elevations generally above 7,000 feet. Meanwhile, a cold front
is currently approaching from the northwest and it will drag its
feet southward through the district early tonight with additional
showers. This front will be accompanied by thunderstorms early
this evening which can bring frequent lightning, small hail and
gusty winds. The northern part of this front has been particularly
active with very strong thunderstorms in the Sacramento Valley
this afternoon and this threat could extend as far south as Kings
and Tulare counties until the sun sets and the atmosphere
stabilizes this evening.

Otherwise, the cold front, or what's left of it, will end up over
Kern county by late tonight or Thursday morning, during which time
this front could generate a few showers. The primary focus of
precipitation with this storm system, however, will be in the
Sierra tonight where jet dynamics and orographic lift continue to
generate rain and higher elevation snow. Snow levels will
gradually lower over the Sierra tonight, bottoming out around
5,000 feet by daybreak. By then, precipitation over the Sierra
will have diminished to a few light showers or flurries.

In the broader picture, the parent storm is currently centered
a few hundred miles off the Oregon coast. The models forecast
this storm to track eastward across the northern part of the state
Thursday where it will bring additional showers. A few of these
showers could come as far south as Merced county and Mariposa
county Thursday afternoon and evening. Otherwise, dry weather
can be expected over the CWA under a prevailing westerly flow
aloft. Additionally, low clouds will probably linger along the
west facing slopes of the Sierra for much of the day Thursday
while westerly winds blow rather briskly through and below the
Kern county mountain passes. Winds should remain below advisory
levels in this region. Temperatures will certainly be cooler over
the entire district Thursday, too.

Friday will pave the way to a weekend of beautiful, sunny weather
as an upper level ridge slowly builds in from the Pacific.  After
a seasonably cool day Friday, temperatures will warm back into the
70s in the San Joaquin Valley, lower foothills and the Kern county
desert Saturday and Sunday. Despite an increase in high clouds,
Monday should also be warmer than normal. Thermometer readings
could top 80 degrees in the warmest locations of the San Joaquin
Valley by then.

The extended models are completely polarized in the 5 to 7 day
period. The GFS brings a relatively weak, moisture starved trough
through the central California interior Monday night followed
by high amplitude ridging Tuesday through the middle of next week.
On the other hand, the ECM brings a deeper and slower moving
upper level trough into central California with a more promising
chance of showers Monday night into Tuesday evening, especially
over the Sierra. We're leaning toward the ECM solution at this
time, so stay tuned.

&&

.AVIATION...
Areas of MVFR with local IFR conditions can be expected over the
Sierra through 12z Thursday with improvement to VFR thereafter.
MVFR ceilings can be expected along the north facing slopes of
the Tehachapi mountains through at least 21z Thursday with areas
of MVFR in the Sierra foothills. Additionally, isolated
thunderstorms will occur mainly north of Fresno county until
03z Thursday. Otherwise, VFR conditions will prevail across the
remainder of the central California interior during the next 24
hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Weather Advisory until 5 AM PDT Thursday ABOVE 7000 FEET
FOR THE CAZ097.

Winter Storm Warning until 5 AM PDT Thursday ABOVE 7000 FEET FOR
THE CAZ096.

&&

public...Durfee
avn/fw...Bentzien
synopsis...Durfee

weather.gov/hanford

In the hours before

Special weather statement, Mar 27, 2:46 PM PDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
246 PM PDT WED MAR 27 2019

CAZ089-090-272230-
East-Central San Joaquin Valley CA-West-
Central San Joaquin Valley CA-
246 PM PDT WED MAR 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARIPOSA AND CENTRAL
MERCED COUNTIES UNTIL 330 PM PDT...

At 244 PM PDT, Doppler radar was tracking a line of strong
thunderstorms in Merced county extending from Ballico to the San
Luis National Wildlife Refuge. The line was moving east at 15 mph.

Dime size hail, briefly heavy rain and strong, gusty winds are
possible with these thunderstorms.

Locations impacted include...
Merced, Atwater, Los Banos, Livingston, Delhi, Hilmar-Irwin, Winton,
Ballico and San Luis National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3746 12085 3759 12051 3754 12033 3701 12072
      3709 12103
TIME...MOT...LOC 2144Z 246DEG 4KT 3729 12073

KD
Local storm report, Mar 27, 3:24 PM PDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
324 PM PDT WED MAR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FUNNEL CLOUD     6 SSW LIVINGSTON        37.30N 120.75W
03/27/2019                   MERCED             CA   BROADCAST MEDIA

            ABC/30 CALLED IN WITH A REPORT OF A FUNNEL
            CLOUD WEST OF MERCED ON HWY 140 AT 235 PM.
            NWS RECEIVED CLEAR PHOTO EVIDENCE. LOCATION
            ESTIMATED BY RADAR.

&&

AB
Special weather statement, Mar 27, 3:30 PM PDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
330 PM PDT WED MAR 27 2019

CAZ090-093-272315-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
330 PM PDT WED MAR 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARIPOSA...
SOUTHWESTERN TUOLUMNE AND NORTH CENTRAL MERCED COUNTIES UNTIL 415 PM
PDT...

At 329 PM PDT, the public reported a funnel cloud associated with a
strong thunderstorm near Winton, or near Atwater, moving northeast
at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Merced, Atwater, Winton and Lake McClure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3754 12063 3763 12039 3766 12038 3760 12019
      3728 12052 3740 12069
TIME...MOT...LOC 2229Z 220DEG 16KT 3740 12055

JDB
Special weather statement, Mar 27, 4:31 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
431 PM PDT WED MAR 27 2019

CAZ090-093-280015-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
431 PM PDT WED MAR 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARIPOSA...
SOUTHWESTERN TUOLUMNE AND NORTHEASTERN MERCED COUNTIES UNTIL 515 PM
PDT...

At 430 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles east of La Grange, or 24 miles south of Sonora, moving
northeast at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Lake McClure.

LAT...LON 3772 11995 3751 12027 3762 12042 3765 12037
      3769 12039 3765 12033 3766 12031 3773 12034
      3774 12028 3773 12026 3776 12024 3776 12020
      3780 12018 3778 12013 3782 12009
TIME...MOT...LOC 2330Z 222DEG 19KT 3763 12030

JDB
Special weather statement, Mar 27, 4:44 PM PDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
444 PM PDT WED MAR 27 2019

CAZ090-093-280015-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
444 PM PDT WED MAR 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARIPOSA...
SOUTHWESTERN TUOLUMNE AND NORTH CENTRAL MERCED COUNTIES UNTIL 515 PM
PDT...

At 443 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of La Grange, or 18 miles northeast of Atwater,
moving northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lake McClure.

LAT...LON 3778 12014 3779 12011 3776 12004 3745 12035
      3754 12054 3759 12051 3764 12038 3769 12039
      3765 12033 3766 12031 3773 12034 3774 12028
      3773 12026 3776 12024 3776 12020 3780 12018
TIME...MOT...LOC 2343Z 211DEG 27KT 3756 12040

JDB
Special weather statement, Mar 27, 4:59 PM PDT, 58 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
459 PM PDT WED MAR 27 2019

CAZ090-093-096-280045-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
459 PM PDT WED MAR 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARIPOSA...SOUTHWESTERN
TUOLUMNE...SOUTHWESTERN MADERA AND NORTHEASTERN MERCED COUNTIES UNTIL
545 PM PDT...

At 458 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of La Grange to 10 miles southwest
of Chowchilla. Movement was east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Merced, Madera, Chowchilla, Madera Acres, Parkwood, Parksdale,
Bootjack, Bonadelle Ranchos-Madera Ranchos, Mariposa, Planada, Le
Grand, Catheys Valley and Lake McClure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3693 11992 3692 12044 3768 12038 3765 12033
      3766 12031 3770 12032 3779 11998 3776 11994
      3776 11990 3779 11987 3781 11987 3782 11986
TIME...MOT...LOC 2358Z 259DEG 18KT 3762 12033 3700 12038

JDB

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 5:08 PM PDTSevere Thunderstorm WarningHNXMariposa, Merced37 min
Mar 27, 5:14 PM PDTSevere Thunderstorm WarningHNXMadera, Mariposa, Merced21 min
Mar 27, 5:31 PM PDTTornado WarningHNXMadera, Mariposa, Merced29 min
Mar 27, 6:34 PM PDTSpecial Weather StatementHNXMadera, Mariposa26 min
Mar 27, 6:49 PM PDTSevere Thunderstorm WarningHNXMadera, Mariposa, Merced26 min
Mar 27, 7:11 PM PDTSpecial Weather StatementHNXMadera49 min

Nearby

Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.